Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 20, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jun 16, 2003, 3:02 PM EDT for Fayette County, Woodford County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 3:02 PM EDT (19:02 UTC)
- Expired
- Jun 16, 2003, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Fayette County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 114 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLMK 161903
FFWLMK
KYC067-239-162200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
302 PM EDT MON JUN 16 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FAYETTE COUNTY IN EAST CENTRAL KENTUCKY
THIS INCLUDES THE CITY OF LEXINGTON
NORTHERN WOODFORD COUNTY IN EAST CENTRAL KENTUCKY
* UNTIL 600 PM EDT
* AT 259 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN 7 MILES SOUTHEAST OF MIDWAY...OR ABOUT 8 MILES WEST OF
LEXINGTON. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. HEAVY RAINS
WILL INCREASE IN INTENSITY OVER THE CITY OF LEXINGTON THROUGH 330 PM
AND FLASH FLOODING OF URBAN AREAS IS LIKELY TO OCCUR.
* SOME OTHER LOCATIONS IN THE WARNING INCLUDE VERSAILLES.
EXCESSIVE RAINFALL FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...ROADWAYS...UNDERPASSES AND LOW LYING AREAS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE TO HIGHER GROUND.
REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.
LAT...LON 3818 8485 3801 8488 3796 8430 3818 8438
3812 8464
$$
JB2 follow-up statements
000 WGUS73 KLMK 162005 FFSLMK KYC067-239-162200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 405 PM EDT MON JUN 16 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM EDT FOR FAYETTE COUNTY IN EAST CENTRAL KENTUCKY... THE FLASH FLOOD WARNING HAS BEEN CANCELLED IN NORTHERN WOODFORD COUNTY. NO REPORTS OF FLOODING HAVE BEEN RECEIVED IN WOODFORD COUNTY. NO REPORTS OF FLOODING HAVE BEEN RECEIVED FROM THE LEXINGTON AREA IN FAYETTE COUNTY. HOWEVER RADAR ESTIMATES 2 TO 3 INCHES HAVE FALLEN IN WESTERN FAYETTE COUNTY SINCE 2 PM EDT. LEXINGTON BLUEGRASS AIRPORT WEATHER STATION HAS MEASURED 1.68 INCHES OF RAIN SINCE 2 PM. THIS AMOUNT OF RAINFALL MAY CAUSE FLASH FLOODING OF URBAN AREAS AND ALONG CREEKS AND DRAINAGE AREAS. ADDITIONAL RAINFALL OF 1/2 TO 1 INCH IS EXPECTED THROUGH 6 PM IN THE GREATER LEXINGTON AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. $$ JB
000 WGUS73 KLMK 162157 FFSLMK KYC067-162230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 557 PM EDT MON JUN 16 2003 ...FLASH FLOOD WARNING FOR FAYETTE COUNTY WILL BE ALLOWED TO EXPIRE AT 600 PM EDT... NO REPORTS OF FLOODING HAVE BEEN RECEIVED FROM FAYETTE COUNTY. HOWEVER...RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN ACROSS THE COUNTY SINCE 2 PM EDT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING HOURS AND THESE STORMS MAY PRODUCE A QUICK ONE HALF TO ONE INCH OF RAIN ACCUMULATION IN A SHORT AMOUNT OF TIME. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. $$ JARVIS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:50 PM EDT, 12 minutes earlier.
Area forecast discussion, Jun 16, 2:50 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 250 PM EDT MON JUN 16 2003 SHORT TERM: ONCE AGAIN A WEAK FRONTAL BNDRY DRAPED ACRS OUR FORECAST AREA (FA) AT MID AFTN WAS GOING NOWHERE FAST. MEANWHILE RIGHT ENTRANCE RGN OF ANTICYLONIC JET POISED ACRS THE OHIO VLY THIS EVNG... WHILE EMBEDDED WAVES MOVING ALNG IN SWLY FLOW ALOFT. THIS COMBINED WITH LCL MM5 PCP WATER VALUES OF 1.8 TO 2.0 INCHES...WILL LEAD TO SCT TO NUMEROUS SHWRS/TSTMS REST OF THE AFTN/EVNG WITH FLASH FLOOD POTENTIAL. WE ARE WATCHING DECENT WAVE NOW IN NE ARKANSAS...WHICH HAS THE POTENTIAL TO EXCITE LATE NITE TROPICAL SHWRS SPCLY IN SRN KY. FOR NOW WE ARE THINKING ABOUT HOLDING ONTO THE WATCH UNTIL MIDNIGHT... AND SEE HOW THINGS DVLP DURING THE EVNG. TROPICAL CONNECTION TO HOLD IN OUR SRN AND EASTERN FA ON TUESDAY WITH SCT TO NUMEROUS HVY RAIN PRODUCING SHWRS. A BIT DRIER... RELATIVELY SPEAKING...IN OUR NW FA...SO WILL KEEP POPS IN THE 30 TO 40 PCT CHANCE...WITH CONVG ALNG INVERTED TROP. WE WILL NEED TO CONTINUE POPS UNTIL THU MRNG...WHEN 2NDRY TROF ROTATES THRU THE OHIO VLY AND FINALLY ENDS OUR SHWR/TSTM THREAT. .EXTENDED DISCUSSION...THURSDAY NIGHT THROUGH MONDAY... FRIDAY AND SATURDAY FCST STILL DECENT CONFIDENCE FOR A DRY FCST WITH GRT LAKES HIGH PRES NOSING SOUTHWD. HWVR MRF EXTDD PROGS STILL HANDLING POSSIBLE PRECIP POORLY ON SUN AND MON. WILL CONTINUE A DRY FCST FOR NOW IN AN EFFORT TO ALLOW SOME CONSISTENCY IN EXTDD FCST. TEMPS MILD BUT SLIGHTLY BELOW NORMAL DURING PERIOD. NO OTHER CHANGES BUT TO DECREASE CLOUDS THU NIGHT THROUGH SAT THEN INCREASE CLOUDS SUN & MON. .LMK...FLOOD WATCH UNTIL MIDNIGHT CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. STUREY
Hazardous weather outlook, Jun 16, 11:30 AM EDT, 3 hours 32 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-171000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1130 AM EDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A WEAK FRONT LOCATED ACROSS CENTRAL KENTUCKY WILL CONTINUE TO BE THE FOCUS FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. FOR THIS REASON A FLOOD WATCH HAS BEEN POSTED FOR ALL OF THE OUTLOOK AREA THROUGH MIDNIGHT EDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH WEDNESDAY NIGHT. WHILE NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE, PERIODS OF HEAVY RAIN WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE. JB
In the hours before
Local storm report, Jun 16, 1:21 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
121 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM CRAB ORCHARD KY FLASH FLOODS
06/16/03 LINCOLN WATER COVERS MANY SIDE
ROADS AND DRIVEWAYS.
REPORTED BY LOCAL POLICE.
RESLocal storm report, Jun 16, 1:23 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
123 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM WAYNSBURG KY FLASH FLOODS
06/16/03 LINCOLN NUMEROUS SIDE ROADS
COVERED WITH WATER.
REPORTED BY LOCAL POLICE.
RESThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 10:51 PM EDT | Flash Flood Warning | LMK | Simpson | 114 min |
| Jun 15, 11:20 PM EDT | Flash Flood Warning | LMK | Warren | 85 min |
| Jun 16, 12:00 PM EDT | Flash Flood Warning | LMK | Lincoln | 90 min |
| Jun 16, 1:29 PM EDT | Flash Flood Warning | LMK | Lincoln | 91 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.